Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Pain in left leg on walking and resting histroy of surgery to clear my left femoral artery - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Bones, Muscles and Joints
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
User :   I am a 58 y.o. man with high blood pressure and elevated chloresterol levels. Both conditions are controlled with lotensin and amlodipine besylate and statins. Roughly nine years ago I under went surgery to clear my left femoral artery in my groin area of accumulated fats. My lower left leg began hurting after walking very short distances. After I stopped walking for a while the pain subsided but returned again after I continued walking. My vascular surgeon told me that the blood flow to my left foot was quite low.The procedure was effective.
About six months ago, however, my lower left leg and left foot began to hurt after walking ~one third a kilometer or less. Ten days ago, while in bed at night, I had a "charlie horse" in my left calf. The muscle tightened and is still that way, although there is little pain unless I start out quickly or walk a short distance. The twisted muscle is in my left calf and feels like a knot. I'm afraid my artery is clogged again.
By the way, two years ago my physician gave me a blood test and told me I had pre-diabetes. However, I had a physical exam here in November and the doctor told me there was no indication of pre-diabetes according to my blood test. Thanks for your time.
Doctor :   let me read the query and give me a couple of minutes
User :   O.K.
Doctor :   What are the recent blood cholesterol, BP reading and blood sugar levels?
Doctor :   May I know their numbers
User :   I'm not quite sure which blood readings are whic as they are all preceded by abbreviations. Which do you want? WBC, RBC, PLT, HGB, NEUT, LYM. The urine test simply states "Negative" for GLU, PRO, ERY AND LEU.
User :   ALT (GPT) is 13.7 U/L (0-40)
Doctor :   HDL Chol, LDL Chol, Total Cholesterol
Doctor :   Ok, let me ask you few questions about the symptoms that you have?
User :   Sorry, that information from November, 2010, is not available. The report from 7-15-09 shows Total Cholesterol at 167, Trig at 81, HDL chol at 69 VLDL Chol at 16 and LDL Chol at 82. I will have another blood test for Hong Kong taken here next week.
Doctor :   Ok these are fine
Doctor :   Do you think the pain is much frequent now a days, like walking shorter distances than earlier?
Doctor :   Do you think the present lower leg pain was sudden or gradual in onset?
User :   lkaline Phospatase, s at 281 high, AST (SGOT) at 239 high and ALT (SGPT) at 223 high
User :   Lower leg pain gradual, probably over the past seven or so months
Doctor :   Cramps do not last so long
User :   About the same frequency but pain is more severe, lasting as long as I am walking.
Doctor :   and each time it pains only for few minutes
Doctor :   The pain which increases as you walk is called intermittent claudication, suggests for poor blood supply to the muscles
Doctor :   warrants a color doppler test
Doctor :   Yes there can be a chance of recurrent clogging of the arteries
User :   Only while walking and the pain is short-lived. If I stop walking it goes away quickly but starts up again as I continue to walk.
Doctor :   This needs further investigation
Doctor :   SOmetimes simple anti cholesterol medications can cause such muscle pain
Doctor :   as you are already on cholesterol red medicines
Doctor :   I suggest for a more thorough check up
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor